Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Flagstaff, AZ

July 16, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2012, 3:40 PM MST for Coconino County, Arizona. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2012, 3:40 PM MST (22:40 UTC)
Expired
Jul 16, 2012, 4:15 PM MST
In force
35 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 145 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:10 PM MSTHAIL 1.75Cameron, AZAT CAMERON TRADING POST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS55 KFGZ 162240
SVRFGZ
AZC005-162315-
/O.NEW.KFGZ.SV.W.0010.120716T2240Z-120716T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 415 PM MST OR 515 MDT

* AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF MILEPOST 290 ON SR 64...OR
  22 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 290 ON SR 64 BY 355 PM MST OR 455 MDT...
  CAMERON AND MILEPOST 295 ON SR 64 BY 410 PM MST OR 510 MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3597 11143 3578 11134 3576 11162 3582 11165
TIME...MOT...LOC 2239Z 246DEG 13KT 3580 11156

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:18 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 16, 3:18 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
318 PM MST MON JUL 16 2012

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING ACROSS NORTHERN ARIZONA. A FEW STORMS MAY BECOME STRONG
PRODUCING HEAVY RAIN AND POSSIBLY HAIL. DRIER SOUTHWEST FLOW WILL
DECREASE THUNDERSTORM ACTIVITY TUESDAY THROUGH THURSDAY...WITH
MOISTURE EXPECTED TO INCREASE AGAIN BY THE END OF THE WEEK.

&&

.DISCUSSION...THE TROUGH POSITIONED OVER SOUTHERN CA TODAY HAS
BROUGHT ENHANCED SOUTHWEST FLOW ACROSS NORTHWESTERN AZ. COMBINED
WITH THE MOISTURE AND INSTABILITY ALREADY IN PLACE...THIS HAS LEAD
TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. COVERAGE OF STORMS
THIS AFTERNOON IS LESS THAN PREVIOUS DAYS LIKELY DUE TO SOME DRIER
AIR ALOFT PUSHING INTO CENTRAL AZ. HOWEVER...UPPER LEVEL SPEED MAX
ACROSS NORTHWEST AZ IS ENHANCING 0-6 KM WIND SHEAR AND POSSIBLY
AIDING IN SOME WEAK LIFT HELPING SOME OF THESE STORMS TO BE LONGER
LIVED WITH STRONG UPDRAFTS. SCATTERED STORMS WILL CONTINUE THIS
EVENING AND MOVE OFF THE HIGHER TERRAIN INTO LOWER ELEVATION
AREAS...PARTICULARLY THE LITTLE CO RIVER VALLEY. THE MAIN THREAT
WILL BE HEAVY RAIN AND LOCALIZED FLOODING BUT SEVERE HAIL CANNOT BE
RULED OUT WITH A FEW OF THE STORMS.

BY TUESDAY THE DRIER SOUTHWEST FLOW BEGINS TO OVERSPREAD THE AREA
BEGINNING A DOWNWARD TREND IN AFTERNOON CONVECTION THROUGH MID WEEK.
BELIEVE MODELS MAY BE DRYING US OUT TOO QUICKLY TUESDAY SO HAVE KEPT
SCATTERED STORMS IN THE FORECAST FROM THE MOGOLLON RIM EAST...BUT BY
WEDNESDAY THUNDERSTORM CHANCES WILL BE MOSTLY CONFINED TO THE WHITE
MOUNTAINS. TEMPERATURES DURING THIS PERIOD WILL WARM TO MORE NORMAL
READINGS FOR MID JULY.

MOISTURE LOOKS TO RETURN BY THE END OF THE WEEK...MAYBE AS EARLY AS
THURSDAY AS HIGH PRESSURE RE-ESTABLISHES OVER THE CENTRAL CONUS AND
MOIST SOUTH/SOUTHEAST FLOW RETURNS. THIS WILL BRING THE RETURN OF A
MODERATE MONSOON PATTERN WITH SCATTERED THUNDERSTORMS EACH DAY
THROUGH THE WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WITH ISOLD +TSRA
WILL CONTINUE THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED IFR CONDITIONS. A DECREASE IN THUNDERSTORM
ACTIVITY IS EXPECTED AFTER 05Z. SHRA/TSRA WILL DEVELOP AGAIN AFTER
18Z TUESDAY...MAINLY KPAN-KFLG-K0V7 EASTWARD. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING BEFORE DECREASING OVERNIGHT. DRIER SOUTHWEST
FLOW WILL AFFECT NORTHERN AZ TUESDAY AND WEDNESDAY BRINGING A
DECREASE IN THUNDERSTORM ACTIVITY...ESPECIALLY IN WESTERN AZ... AS
WELL AS LOWER RELATIVE HUMIDITIES...AND INCREASING HIGH
TEMPERATURES.

THURSDAY THROUGH SATURDAY...RELATIVELY DRY CONDITIONS WILL CONTINUE
THURSDAY...THEN INCREASING MOISTURE IS EXPECTED FRIDAY AND SATURDAY.
INCREASING CHANCES OF THUNDERSTORMS WILL TAKE PLACE THROUGH THE
PERIOD...WITH HIGH TEMPERATURES REMAINING NEAR NORMAL AND AFTERNOON
MINIMUM RELATIVE HUMIDITIES INCREASING FROM 15 TO 25 PERCENT
THURSDAY TO 20 TO 40 PERCENT BY SATURDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......DJO
FIRE WEATHER...DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 3:25 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST MON JUL 16 2012

AZZ004>018-037>040-170730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
325 PM MST MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED
FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:01 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo119 min
Jul 15, 5:35 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 15, 5:43 PM MSTSevere Thunderstorm WarningFGZYavapai20 min
Jul 15, 5:58 PM MSTFlash Flood WarningFGZNavajo51 min
Jul 15, 6:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai23 min
Jul 15, 6:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai16 min
Jul 15, 9:46 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila14 min
Jul 15, 10:29 PM MSTAreal Flood AdvisoryFGZCoconino90 min
Jul 15, 11:29 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai2 hr
Jul 16, 12:30 AM MSTAreal Flood AdvisoryFGZYavapai87 min
Jul 16, 12:51 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai54 min
Jul 16, 11:52 AM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 16, 1:31 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 16, 1:39 PM MSTTornado WarningFGZCoconino36 min
Jul 16, 2:15 PM MSTTornado WarningFGZCoconino16 min
Jul 16, 3:49 PM MSTTornado WarningFGZCoconino26 min
Jul 16, 4:14 PM MSTTornado WarningFGZCoconino31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.